Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Houston/Galveston, TX

May 13, 2004Jackson County, Matagorda County, Wharton County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at May 13, 2004, 6:35 PM CDT for Jackson County, Matagorda County, Wharton County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2004, 6:35 PM CDT (23:35 UTC)
Expired
May 13, 2004, 9:30 PM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

Counties Jackson County, TX, Matagorda County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 118 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2496 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 132335
FFWHOU
TXC239-321-481-140230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
635 PM CDT THU MAY 13 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WHARTON COUNTY IN SOUTHEAST TEXAS
  JACKSON COUNTY IN SOUTHEAST TEXAS
  MATAGORDA COUNTY IN SOUTHEAST TEXAS

* UNTIL 930 PM CDT

* AT 625 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS 
  PRODUCING HEAVY RAINFALL OVER JACKSON...WHARTON...AND NORTHERN 
  MATAGORDA COUNTIES. HOURLY RAINFALL RATES RANGE FROM 1 TO 3 INCHES. 
  NORTHERN PORTIONS OF JACKSON COUNTY HAVE RECEIVED AROUND 3 INCHES OF 
  RAIN DURING THE PAST TWO HOURS. ANY ADDITIONAL RAINFALL WILL CREATE 
  FLOODING ON AREA ROADWAYS DUE TO SATURATED GROUND CONDITIONS.  

* FLOODING IS EXPECTED IN OR NEAR...
  PIERCE...WHARTON...EDNA...MIDFIELD...BLESSING...DANEVANG...LOUISE
  GANADO...EL CAMPO...AND MORALES. 

DO NOT CROSS ANY LOCATION WHERE WATER COVERS THE ROAD

USE EXTRA CAUTION AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DEPTH
AND SPEED OF FLASH FLOOD WATERS.

A FLOOD WATCH REMAINS IN EFFECT FOR THE WARNED AREA.

PLEASE REPORT FLOODING TO THE COUNTY SHERIFF...LOCAL POLICE...OR
DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2956 9612 2895 9577 2882 9591 2864 9654
          2908 9686

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at May 13, 2:12 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, May 13, 2:12 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
212 PM CDT THU MAY 13 2004

.DISCUSSION...
A RATHER BUSY DAY ACROSS SOUTHEAST TEXAS. A LARGE MCS CONTINUES TO
PROPAGATE TO THE SOUTH AS A WELL DEFINED COLD POOL HAS DEVELOPED
WITH THE CONVECTION. IT LOOKS LIKE THERE WILL BE A CHANCE FOR RAIN
FOR THE FORESEEABLE FUTURE. SINCE THE GROUNDS ARE ALREADY SATURATED
AND ADDITIONAL RAIN WILL LIKELY CAUSE SOME FLOODING PROBLEMS...WILL
GO AHEAD AND EXTEND THE FLOOD WATCH UNTIL 7 PM FRIDAY NIGHT. NOT
MUCH CHANGE WILL BE MADE FOR THE UPCOMING FORECAST PACKAGE. AT LEAST
A SLIGHT CHANCE FOR SHOWERS/THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE SEVEN DAY PERIOD. 46/43/42/30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH FOR AUSTIN...BRAZORIA...CHAMBERS...COLORADO...FORT
BEND...GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...WALLER...WASHINGTON...AND WHARTON
COUNTIES UNTIL 6 PM.
FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS UNTIL 7 PM FRIDAY.
SMALL CRAFT SHOULD EXERCISE CAUTION ALL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)  63 80 65 81 65 / 40 60 40 50 30
HOUSTON (IAH)          70 81 66 81 66 / 40 60 50 50 30
GALVESTON (GLS)        74 80 70 81 70 / 40 60 50 50 30

&&
Hazardous weather outlook, May 13, 3:42 PM CDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU MAY 13 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-141200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
342 PM CDT THU MAY 13 2004

...TORNADO WATCH IN EFFECT UNTIL 6 PM FOR CHAMBERS...GALVESTON...
BRAZORIA...JACKSON...AND MATAGORDA COUNTIES...

...FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 7 PM FRIDAY...

.DAY ONE...TONIGHT AND FRIDAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
CONTINUE ACROSS SOUTHEAST TEXAS DURING THE OVERNIGHT HOURS. THERE IS
ABUNDANT MOISTURE AVAILABLE OVER SOUTHEAST TEXAS...AND THERE ARE
SEVERAL SURFACE BOUNDARIES AROUND THAT WILL AID THUNDERSTORM
DEVELOPMENT. HEAVY RAIN HAS ALREADY OCCURRED OVER NORTHERN PARTS OF
SOUTHEAST TEXAS. JUST OVER 5 INCHES OF RAIN /5.02/ HAS FALLEN IN THE
BRYAN/COLLEGE STATION AREA...AND RADAR ESTIMATES SUGGEST 6 TO 10
INCHES OF RAIN MAY HAVE FALLEN ACROSS PARTS OF BRAZOS...TRINITY...AND
POLK COUNTIES. SOME AREAS ARE LIKELY TO EXPERIENCE FLOODING CONDITIONS
AS THE RAIN RUNS OFF THE ALREADY SATURATED GROUND.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY.
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE THROUGH THE WEEKEND. A
SLOW MOVING UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE SOUTHERN
ROCKIES WILL CHANNEL A SERIES OF DISTURBANCES ACROSS TEXAS FRIDAY
THROUGH SUNDAY THAT WILL LIKELY LEAD TO PROTRACTED PERIODS OF HEAVY
RAINS.  THE ATMOSPHERE ACROSS SOUTHEAST TEXAS WILL REMAIN UNSTABLE
AND VERY MOIST THE NEXT FEW DAYS. THE GROUND ACROSS PARTS OF SOUTHEAST
TEXAS WILL LIKELY BE SATURATED AND THESE ADDITIONAL RAINS WILL LEAD TO
EXTENSIVE RUNOFF. WEAK UPPER LEVEL RIDGING MAY HELP TO DRY THINGS OUT
BY NEXT TUESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, May 13, 2:46 PM CDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
246 PM CDT THU MAY 13 2004

GMZ330-335-350-355-TXZ210-214-226-227-235>238-132300-
BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-GALVESTON BAY-JACKSON-
MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH REMAINS IN EFFECT UNTIL 6 PM...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
SOUTHWARD THROUGH THE LATE AFTERNOON HOURS. WIND FIELDS REMAIN
FAVORABLE FOR TORNADO DEVELOPMENT WITH THE STRONGEST STORMS.

TXZ178-179-197-199-200-211>213-132030-
AUSTIN-HARRIS-LIBERTY-MONTGOMERY-POLK-SAN JACINTO-WALLER-WASHINGTON-
246 PM CDT THU MAY 13 2004

...TORNADO WATCH HAS BEEN CANCELLED...

THE TORNADO WATCH THAT WAS ISSUED EARLIER THIS AFTERNOON HAS BEEN
CANCELLED. THE STRONGEST THUNDERSTORMS HAVE MOVED TO THE SOUTH OF THE
AREA...AND THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
Local storm report, May 13, 6:32 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
632 PM CDT THU MAY 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0532 AM     HAIL             COLLEGE STATION         30.60N 96.31W
05/13/2004  0.25 INCH        BRAZOS             TX   LAW ENFORCEMENT

0604 AM     TSTM WND DMG     5 SE LIVINGSTON         30.66N 94.88W
05/13/2004                   POLK               TX   LAW ENFORCEMENT

            NUMEROUS TREES BLOWN DOWN BETWEEN HWY 146 AND HWY 190.
            TREES ALSO DOWN IN INDIAN HILLS SUBDIVISION NEAR LAKE
            LIVINGSTON...ONE ON A HOUSE.

0607 AM     HAIL             4 ENE ROANS PRAIRIE     30.61N 95.88W
05/13/2004  0.75 INCH        GRIMES             TX   LAW ENFORCEMENT

            RELAYED PUBLIC REPORT.

0645 AM     TSTM WND DMG     BRYAN                   30.67N 96.37W
05/13/2004                   BRAZOS             TX   LAW ENFORCEMENT

            TRAILERS OVERTURNED, ROOF OFF HOME, NUMEROUS TREES DOWN
            FROM NORTHERN BRYAN ALONG HWY 21.

0645 AM     HAIL             CALDWELL                30.53N 96.70W
05/13/2004  2.75 INCH        BURLESON           TX   LAW ENFORCEMENT

            BASEBALL-SIZE HAIL IN CALDWELL.

1142 AM     TSTM WND DMG     OAKHURST                30.74N 95.31W
05/13/2004                   SAN JACINTO        TX   BROADCAST MEDIA

            A VERY LARGE TREE DOWN ON HOME.

1150 AM     FUNNEL CLOUD     1 S CONROE              30.31N 95.47W
05/13/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            FUNNEL CLOUD REPORTED AT I-45 AND LOOP 336.

1215 PM     FLOOD            1 WSW CORRIGAN          30.99N 94.84W
05/13/2004                   POLK               TX   LAW ENFORCEMENT

            HWY 287 UNDER WATER.

0200 PM     FLOOD            2 S CALDWELL            30.50N 96.70W
05/13/2004                   BURLESON           TX   LAW ENFORCEMENT

            ROADS CLOSED DUE TO HIGH WATER WITH TREES DOWN. ROADS
            CLOSED WERE 106 AND 975.

0200 PM     FLOOD            BRYAN                   30.67N 96.37W
05/13/2004                   BRAZOS             TX   LAW ENFORCEMENT

            NUMEROUS CITY ROADS UNDER WATER.

0210 PM     FLOOD            1 NNE CALDWELL          30.54N 96.70W
05/13/2004                   BURLESON           TX   EMERGENCY MNGR

            CEDAR CREEK FLOODING, HWY 2000 CLOSED.

0210 PM     FLOOD            1 NNE CALDWELL          30.54N 96.70W
05/13/2004                   BURLESON           TX   EMERGENCY MNGR

            DAVIDSON CREEK OUT OF BANKS, SURROUNDING ROADS UNDER
            WATER. CEDAR CREEK OUT OF BANKS, HWY 2000 CLOSED.

0530 PM     FUNNEL CLOUD     2 SW MONTGOMERY         30.39N 95.70W
05/13/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTED BETWEEN MONTGOMERY AND THE
            WOODLANDS.

0530 PM     FUNNEL CLOUD     THE WOODLANDS           30.16N 95.49W
05/13/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTED AT RESEARCH FOREST.

0530 PM     FUNNEL CLOUD     1 N MONTGOMERY          30.39N 95.70W
05/13/2004                   MONTGOMERY         TX   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTED WEST OF LAKE CONROE.

0610 PM     FLOOD            WEBSTER                 29.53N 95.12W
05/13/2004                   HARRIS             TX   NWS EMPLOYEE

            FLOODED RIGHT LANE ON BAY AREA BLVD BETWEEN I-45 AND
            PILGRIMS POINT.

&&

PB

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:19 AM CDTSevere Thunderstorm WarningHGXBrazos26 min
May 13, 5:37 AM CDTSevere Thunderstorm WarningHGXPolk38 min
May 13, 6:00 AM CDTSevere Thunderstorm WarningHGXGrimes, Walker45 min
May 13, 6:08 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson37 min
May 13, 6:19 AM CDTTornado WarningHGXBrazos, Burleson26 min
May 13, 6:30 AM CDTFlash Flood WarningHGXBrazos, Burleson2 hr
May 13, 6:57 AM CDTSevere Thunderstorm WarningHGXBurleson48 min
May 13, 8:01 AM CDTSevere Thunderstorm WarningHGXPolk44 min
May 13, 8:04 AM CDTSevere Thunderstorm WarningHGXPolk41 min
May 13, 9:14 AM CDTTornado WarningHGXBrazos46 min
May 13, 9:25 AM CDTSevere Thunderstorm WarningHGXMadison65 min
May 13, 9:52 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison2 hr
May 13, 10:12 AM CDTSevere Thunderstorm WarningHGXHouston48 min
May 13, 10:30 AM CDTSevere Thunderstorm WarningHGXMadison30 min
May 13, 10:44 AM CDTSevere Thunderstorm WarningHGXWalker61 min
May 13, 10:51 AM CDTSevere Thunderstorm WarningHGXGrimes, Madison54 min
May 13, 11:12 AM CDTFlash Flood WarningHGXTrinity2 hr
May 13, 11:22 AM CDTSevere Thunderstorm WarningHGXBrazos, Burleson53 min
May 13, 11:32 AM CDTFlash Flood WarningHGXGrimes, Houston, Polk, San Jacinto, Walker3 hr
May 13, 11:39 AM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto66 min
May 13, 11:54 AM CDTTornado WarningHGXMontgomery66 min
May 13, 11:56 AM CDTTornado WarningHGXMontgomery64 min
May 13, 11:58 AM CDTFlash Flood WarningHGXBrazos, Burleson, Madison3 hr
May 13, 12:13 PM CDTFlash Flood WarningHGXMontgomery2 hr
May 13, 12:22 PM CDTSevere Thunderstorm WarningHGXLiberty68 min
May 13, 12:40 PM CDTTornado WarningHGXHarris, Liberty65 min
May 13, 1:15 PM CDTFlash Flood WarningHGXTrinity75 min
May 13, 1:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 1:38 PM CDTFlash Flood WarningHGXHarris, Waller, Washington112 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningHGXChambers60 min
May 13, 2:30 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Houston, Liberty, Madison and 5 more2 hr
May 13, 3:38 PM CDTSevere Thunderstorm WarningHGXColorado67 min
May 13, 3:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 4:33 PM CDTFlash Flood WarningHGXBrazos, Burleson, Grimes, Madison, Montgomery, Polk and 4 more3 hr
May 13, 4:33 PM CDTSpecial Marine WarningHGX117 min
May 13, 4:52 PM CDTSevere Thunderstorm WarningHGXHarris, Waller38 min
May 13, 4:58 PM CDTSpecial Marine WarningHGX62 min
May 13, 5:02 PM CDTSpecial Marine WarningHGX118 min
May 13, 5:04 PM CDTFlash Flood WarningHGXJackson2 hr
May 13, 5:07 PM CDTSevere Thunderstorm WarningHGXHarris, Montgomery53 min
May 13, 6:20 PM CDTSpecial Marine WarningHGX115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.